Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 56, NWS Jackson, KY

August 1, 2022Floyd County, Knott County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 1, 2022, 7:48 AM EDT for Floyd County, Knott County, Kentucky. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2022, 7:48 AM EDT (11:48 UTC)
Expired
Aug 1, 2022, 9:36 AM EDT
In force
108 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Floyd County, KY, Knott County, KY

The radar

The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:10 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 1, 5:10 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
510 AM EDT Mon Aug 1 2022

.SHORT TERM...(Today through Tuesday)
Issued at 510 AM EDT MON AUG 1 2022

08Z sfc analysis shows the oscillating frontal boundary on its way
back north through eastern Kentucky. This continues to be a focal
point for convection with bands of training showers passing east
to west through the area - where the Flash Flood Watch remains in
effect through 8 am. So far, excessive rain from these bands have
likely resulted in some minor rural flooding but progressive
enough that none have needed a flash flood warning, yet.
Otherwise, under mostly cloudy skies temperatures are fairly
uniform in the low 70s along with dewpoints. The small dewpoint
spread is indicative of the continued high moisture content in
the boundary layer and we are seeing patchy fog around amid the
scattered showers and light winds.

The models remain in good agreement aloft through the short term
portion of the forecast. They all depict the persistent
troughiness through the Great Lakes and northern Ohio Valley while
ridging dominates the southern tier of the nation back to the
central Rockies. This maintains the setup that has mid level
energy moving above Kentucky from west northwest to east southeast
with a key impulse passing by later this evening and overnight.
After a temporary drop in 5h heights over eastern Kentucky they
will slightly rebound again into Tuesday morning and afternoon.
The model spread remains small with this evolution and as a result
supported using the blended NBM as the starting point for the
grids with only small near term adjustments to include CAMs
details.

Sensible weather will feature likely less in the way of sustained
shower and thunderstorm activity later this morning and through
the day as the front lifts north of the area. Therefore the flash
flood watch will be allowed to expire this morning at 8 am as the
training showers should be fading out and exiting the most
vulnerable areas of southeast Kentucky. Some diurnally inspired
convection will probably be around through the day, but any more
organized activity likely holds off until later in the evening in
conjunction with the front settling back south into the area. The
CAMs are collectively indicating a round of storms dropping
through the CWA from north to south. While these will likely be
progressive limiting the rainfall in any one place, the storms
could be robust enough for potentially strong to damaging winds.
The northwest portion of the area is in a conditional slight risk
for severe weather on account of this where the better mid level
support intersects with lingering instability this evening and
early overnight. The storms are expected to drag the front south
of the area making for a welcomed mostly drier day on Tuesday
with temperatures another notch warmer than today.

The main adjustments to the NBM starting point were to again
incorporate more CAMs details into the PoP grids and subsequent
expectations for the Sky and QPF grids.

.LONG TERM...(Tuesday night through Sunday)
Issued at 445 AM EDT MON AUG 1 2022

The long term will be active as several disturbances impact the area
and support rounds of showers and storms. The period will start out
in a short but relatively dry pattern as a an upper level trough
axis over the Northeast and Mid Atlantic lifts off to the north and
allows for increasing heights over the area. Residual showers and
storms will be possible Wednesday afternoon, mainly further south
over the higher terrain. Temperatures Wednesday and Thursday
afternoon will peak in the upper 80s to low 90s while moist
southerly flow pushes dew points into the mid 70s. This will produce
heat indices in the mid 90s to around 100 which is not quite Heat
Advisory criteria but will still be something to be mindful of.

A disturbance moving through southern Canada will drop southeast
through the upper Great Lakes and will support a cold front at the
surface that will progress southeast through the Mississippi and Ohio
Valleys. The front will lose steam as it approaches the Commonwealth
Thursday into Friday but will still support showers and storms
across the area. The disturbance over the Great Lakes will drop
southeast into the Mid Atlantic, amplifying the upper level pattern
in general with a ridge of high pressure strengthening over the
central CONUS. As the disturbance moves southeast, rounds of showers
and storms will be possible Friday through sunday with the best
chances for precipitation during the afternoon and evening hours
each day.

Temperatures after Thursday will cool down into the low to mid 80s
each day with lows each night in the upper 60s to low 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 220 AM EDT MON AUG 1 2022

Mainly MVFR to IFR ceilings can be expected for the rest of the
night as a frontal boundary slowly moves north through the area.
Periods of showers and isolated thunderstorms are also expected
through into early Monday morning with attendant visibility
restrictions in the heavier rains. Winds will be light and
variable - away from any storms. Some improvement in ceilings can
be expected by late morning into the afternoon, although
scattered showers and storms along and south of the Mountain
Parkway may result in additional brief flight restrictions. Winds
during the day will be generally southwest at 5 to 10 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 AM EDT this morning for KYZ058>060-068-069-
079-080-083>088-106>120.

&&

SHORT TERM...GREIF
LONG TERM...BATZ
AVIATION...CMF/GREIF
Hazardous weather outlook, Aug 1, 3:55 AM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 AM EDT Mon Aug 1 2022

KYZ058>060-068-069-079-080-083>088-106>120-021100-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, West Liberty, Paintsville, Campton, Salyersville,
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
355 AM EDT Mon Aug 1 2022

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today and tonight. Isolated flash
flooding will be possible, at locations that see repeated rounds
of storms. Some storms tonight may also contain strong to damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible, at times, from Tuesday through
Sunday.

Additionally, heat indices will peak between 95 and 100 degrees
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
as well as wind damage through tonight.

KYZ044-050>052-104-021100-
Fleming-Montgomery-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, and Sandy Hook
355 AM EDT Mon Aug 1 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today and tonight. Isolated flash
flooding will be possible, at locations that see repeated rounds
of storms. Some storms tonight may also contain strong to damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible, at times, from Tuesday through
Sunday.

Additionally, heat indices will peak between 95 and 100 degrees
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
as well as wind damage through tonight.

GREIF/BATZ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:02 PM EDTFlash Flood WarningJKLBell, Knox118 min
Jul 31, 8:41 PM EDTFlash Flood WarningJKLWhitley3 hr
Jul 31, 9:20 PM EDTFlash Flood WarningJKLBell, Whitley2 hr
Jul 31, 9:40 PM EDTAreal Flood AdvisoryJKLClay, Knox, Leslie2 hr
Jul 31, 10:30 PM EDTAreal Flood AdvisoryJKLLeslie, Perry4 hr
Aug 1, 1:04 AM EDTAreal Flood AdvisoryJKLBreathitt, Magoffin3 hr
Aug 1, 1:29 AM EDTRiver Flood AdvisoryJKLEstill8 hr
Aug 1, 1:57 AM EDTAreal Flood AdvisoryJKLFloyd, Magoffin, Martin, Pike3 hr
Aug 1, 1:58 AM EDTAreal Flood AdvisoryJKLKnott, Letcher, Perry, Pike5 hr
Aug 1, 4:10 AM EDTAreal Flood AdvisoryJKLClay, Knox, Leslie, Perry3 hr
Aug 1, 4:14 AM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle3 hr
Aug 1, 5:38 AM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Jackson, Owsley, Perry3 hr
Aug 1, 6:04 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Letcher, Perry3 hr
Aug 1, 6:48 AM EDTAreal Flood AdvisoryJKLFloyd, Pike3 hr
Aug 1, 7:20 AM EDTAreal Flood AdvisoryJKLFloyd, Magoffin, Pike3 hr
Aug 1, 7:27 AM EDTAreal Flood AdvisoryJKLEstill, Powell3 hr
Aug 1, 8:07 AM EDTFlood WatchJKLBath, Breathitt, Clay, Elliott, Estill, Fleming and 18 more4 hr
Aug 1, 8:26 AM EDTFlash Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Pike117 min
Aug 1, 8:32 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Menifee, Montgomery, Morgan, Rowan114 min
Aug 1, 9:36 AM EDTAreal Flood WarningJKLFloyd, Knott114 min
Aug 1, 9:49 AM EDTRiver Flood AdvisoryJKLLetcher6 hr
Aug 1, 10:23 AM EDTAreal Flood WarningJKLFloyd, Johnson, Magoffin, Martin, Pike3 hr
Aug 1, 11:13 AM EDTRiver Flood AdvisoryJKLFloyd28 hr
Aug 1, 11:46 AM EDTFlood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more20 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.